Nebraska, 2019High Wind in Nebraska, August 13, 2019
August 13, 2019 · NWS GID · 1 event in 1 county or zone
On a positive note, South Central Nebraska was spared actual severe thunderstorms on this Sunday afternoon/evening as a complex of severe storms remained off to the southwest, tracking from southwest Nebraska to south central Kansas. m.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On a positive note, South Central Nebraska was spared actual severe thunderstorms on this Sunday afternoon/evening as a complex of severe storms remained off to the southwest, tracking from southwest Nebraska to south central Kansas. However, there was still a fairly-isolated instance of severe-criteria winds within the local area, as the AWOS at Lexington airport registered a 60 MPH southerly wind gust around 6 p.m. CDT, apparently due to a wake low or heat burst (or a combination of both). No damage was reported at Lexington (or anywhere else in the area) from this semi-unusual event. At the time of the strong gust in Lexington, the area resided slightly north of a band of light stratiform rain that had recently passed through, which fell from high-based clouds under the anvil region of severe storms centered roughly 70 miles to the south-southwest. As is typical of both wake low and heat burst events, there were noticeable local changes in surface wind speed, atmospheric pressure, and temperature/dewpoint. For one thing, a mesonet station south of Lexington recorded a roughly 7-millibar pressure drop in one hour prior to the severe gust. Also, the Lexington AWOS experienced a 15-degree (F) decrease in dewpoint between 5-6 p.m. CDT (from 62 to 49 degrees), in tandem with a 6-degree temperature rise (74 to 80 degrees). Although there were no other notable wind gusts detected by automated sensors in South Central Nebraska during the late afternoon and evening, a few mesonet stations in north central Kansas clocked near-severe gusts of 53-55 MPH a few hours later near the back edge of the same stratiform rain shield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 13, 2:34 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 13, 2:34 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
334 PM CDT Tue Aug 13 2019
...Temps will Average Slightly Below Normal the Next 7 Days with
Typical Periodic Isolated-Sct Tstms thru Sat...
.SHORT TERM...(This evening through Wednesday)
Issued at 334 PM CDT Tue Aug 13 2019
Aloft: RAP tropopause analyses and aircraft wind data show low-
amplitude zonal flow over the CONUS with a flat/suppressed
subtropical high along the LA/TX coast. A wk shrtwv trof was
making its way thru the Nrn Rckys. This trof will cont E tonight
passing just N of the CWA. In its wake...the flow will veer to the
WNW tomorrow.
Surface: Very wk high pres was over NEB. 1011 mb low pres was
over MN with a cool front extending W along the SD-NEB border into
MT. This high will disappear while the cool front slips S thru
the CWA tonight. Nrn Plns high pres behind the front will quickly
drop S into NEB tomorrow.
700 mb WAA/FGEN in the RRQ of a 60 kt upr-lvl jet streak resulted
in a persistent area of shwrs and a cpl tstms this morning over
the Sandhills. Some of the light shwrs moved acrs S-cntrl NEB this
morning...along and N of Hwy 6. They have long since dissipated
leaving sunny skies.
Rest of this afternoon: Sunny but incrsg thick cirrus blow-off
from svr tstms in SW NEB.
Tonight: Mostly cldy as significant anvil blow-off from tstms to
the W streams over the CWA. A slight chance of a shwr/tstms...
primarily W and S of the Tri-Cities. Lows a little below
normal...in the 60s except upr 50s Valley/Greeley counties.
Upslope flow and convergence in the lee trof was resulting in svr
tstms firing over SE NEB. CAMs are indicating these storms will
congeal and grow upscale into an MCS that propagates SSE into Wrn
KS. There is a chance the Ern fringe of these tstms could clip the
SW part of the CWA...from Cambridge-Phillipsburg-Plainville.
Can't completely rule out a svr tstm...but odds favor them
remaining just W-SW of the CWA.
There are a cpl mdls that suggest a few tstms could dvlp along
the NEB-KS border or down in N-cntrl KS toward dawn. Kept a 20 POP
in the fcst to cover this. It's far from certain.
Wed: Some uncertainty but believe it will probably play out as
dcrsg clds during the morning...espcly over S-cntrl NEB. Overall
should average mostly sunny and dry. Did keep a 20 POP just in
case something rogue pops up as suggested by a cpl mdls.
Wed will be the coolest day of the wk with temps svrl degs below
normal (78-84F over S-cntrl NEB/80-87F over N-cntrl KS).
.LONG TERM...(Wednesday night through Tuesday)
Issued at 334 PM CDT Tue Aug 13 2019
Aloft: The last 2 runs of the global mdls GFS-FV3/EC/CMC/UKMET
have come into much better agreement vs 24-36 hrs ago yielding
greater fcst confidence. Low-amplitude WNW flow will remain over
NEB/KS thru Sun. From Thu night thru Sat...svrl shrtwv trofs are
fcst to cross the rgn which will turn the WNW flow cyclonic. The
strongest of these trofs is slated to move thru Sat. As that trof
departs to the E...heights will rise Sun-Tue as the subtropical
high over NM expands.
Surface: These days will alternate with very weak cool frontal
passages followed by high pres the next day. Wk cool fronts are
fcst to cross the CWA Thu night...Sat and Tue.
Temps: Averaging slightly cooler than normal.
Rain/Tstms: Lots of uncertainty due to typical weak summer
forcing. Isold or sct tstms will be possible thru Sat night. Some
storms could be svr at times.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday)
Issued at 1215 PM CDT Tue Aug 13 2019
Significant Wx: None.
This afternoon: VFR. There might be a few isolated CU that form
around 5K ft. Otherwise...no clds at or below (AOB) 10K ft. Light
mainly NW winds under 10 kt. Confidence: High
Tonight: VFR. No clds AOB 10K ft. Lgt/vrbl winds. Confidence: High
Wed thru 18Z: VFR. No clds AOB 10K ft. Lgt/vrbl winds becoming NE.
Confidence: High
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&
SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Aug 13, 2:45 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
345 PM CDT Tue Aug 13 2019
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
142045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
345 PM CDT Tue Aug 13 2019
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
There is a slight chance for thunderstorms tonight. If any storms
occur this evening from Cambridge, Nebraska to Plainville, Kansas
...they could be severe with potential for damaging winds and
large hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated to scattered thunderstorms are possible each day through
Saturday. There is a chance some storms could become severe...with
gusty winds...large hail...frequent lightning and locally heavy
rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will probably not be needed through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Kelley
In the hours before
Special weather statement, Aug 13, 4:10 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
510 PM CDT Tue Aug 13 2019
NEZ082-132245-
Furnas NE-
510 PM CDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL
545 PM CDT...
At 509 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilsonville to near Norcatur. Movement was
east at 30 mph.
Winds in excess of 40 mph will be possible with these storms within
southwestern Furnas County, but anything more intense than this
should remain west and south of the area.
Locations impacted include...
Wilsonville.
LAT...LON 4013 10019 4014 9999 4000 9993 4000 10019
TIME...MOT...LOC 2209Z 270DEG 28KT 4014 10019 3986 10011
Pfannkuch
High Wind, Dawson
- When
- August 13, 4:55 PM CST
- Where
- Dawson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
A 60 MPH wind gust was measured by the Lexington Airport AWOS. This wind occurred on the back side of an area of light rain.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 17, 20198 deaths · 28 events
- Heat in Utah, August 13, 20191 death · 1 event
- Flash Flooding and Hail in Tennessee, August 13, 2019$76,000 · 1 in hail · 38 events
- Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2019$109,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Mississippi, August 13, 2019$100,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Kansas, August 13, 2019$20,000 · 2 in hail · 32 events
- Damaging Winds in North Carolina, August 13, 2019$54,000 · 55 kt wind · 9 events
- Damaging Winds in North Carolina, August 13, 2019$36,000 · 50 kt wind · 9 events
- Damaging Winds in Virginia, August 13, 2019$26,000 · 51 kt wind · 14 events
- Flash Flood and Hail in Nebraska, August 13, 2019$7,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Kansas, August 13, 20191.75 in hail · 27 events
- Damaging Winds in Virginia, August 13, 2019$16,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849134.